Alert archive / California / Wind Advisories in 2017

Wind Advisory 47, NWS Los Angeles, CA

May 15, 2017

NWS Los Angeles, CA issued this wind advisory at May 15, 2017, 10:07 PM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 15, 2017, 10:07 PM PDT (05:07 UTC)
Expired
May 16, 2017, 3:00 AM PDT
In force
5 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

600 
WWUS76 KLOX 160507
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1007 PM PDT Mon May 15 2017

CAZ039-052-161000-
/O.NEW.KLOX.WI.Y.0047.170516T0507Z-170516T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1007 PM PDT Mon May 15 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT TUESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 AM PDT Tuesday. 

* WINDS AND TIMING...Northwest to north winds 20 to 35 mph with
  gusts between 40 and 50 mph will continue overnight before
  diminishing late. The strongest winds will be through and below
  passes and canyons from the Santa Ynez Mountains to the south
  Santa Barbara County coast.

* IMPACTS...The winds will make driving difficult, especially
  motorists with high profile vehicles. Roadways affected by gusty
  winds may include Highways 101, 154 and 192, as well as 
  Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 15, 8:51 PM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 15, 8:51 PM PDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
851 PM PDT Mon May 15 2017

.SYNOPSIS...
An unseasonably cool upper trough will persist over the West
Coast through the middle of the week...bringing below normal
temperatures and extensive night through morning low clouds and
patchy drizzle. A ridge of high pressure will bring a warming
trend to the area starting Friday...with much warmer temperatures
expected over the weekend.

&&

.SHORT TERM...(TONIGHT-THU)

Plenty of stratocu covered the forecast area early this evening,
especially along the Central Coast and over inland areas of VTU/L.A.
Counties. The clouds are expected to expand over the coast, vlys and
cstl slopes overnight, with partly cloudy skies elsewhere, altho the
SBA County s coast should be clear to cloudy overall as northerly
canyon winds should keep most of the clouds away. Good onshore
gradients will help to keep some gusty w to nw winds this evening
along the Central Coast, and some of the vlys, mtns and Antelope
Vly. An isolated shower cannot be ruled out along the foothills of
L.A. County thru the evening as well.

An upper level low over sern CA this evening will move e to near Las
Vegas late tonight, and se thru AZ on Tue as weak upper ridging
develops over swrn CA Tue and into Tue night. An upper level low is
forecast to move into the nrn Great Basin Tue night and Wed, then
over the central Great Basin Wed night and Thu. A broad upper level
trof associated with the upper level low will push thru nrn and
eastern CA Wed into Thu, with a broad nw flow aloft over swrn CA.

Some clouds will linger over the area Tue and Tue night for partly
to mostly cloudy skies. There should also be some marine layer
clouds developing Tue night into Wed morning mainly for VTU/L.A.
Counties from the coast to the lower coastal slopes, altho the NAM
is forecasting plenty of low clouds for the Central Coast into the
SLO County interior vlys as well. Clouds should also develop on the
n mtn slopes Tue night thanks to upslope northwest flow there.
Offshore flow is forecast to develop over much of the area Wed night
into Thu morning, with low clouds expected to be confined mainly to
the L.A. County coast. Otherwise, mostly clear skies are expected
across the forecast area Wed night and Thu.

Gusty w to nw winds can be expected Tue afternoon and evening for
the L.A./VTU County mtns, especially along the I-5 corridor, as well
as the Antelope Vly. A dissipating cold front will help to bring
gusty nw winds, possibly reaching advisory levels, to the Central
Coast Wed afternoon and evening. Gusty nw winds will again affect
the mtns and Antelope Vly Wed afternoon and evening, with the winds
turning more n to ne and gradually weakening later Wed night into
Thu morning. It also looks like gusty n winds will affect the SBA
County s coast and mtns during the evening hours Tue and Wed, with
the potential for advisory level winds Wed evening.

Temps across the region are forecast to warm several degrees each
day thru Thu, but highs should remain several degrees below normal
Tue and Wed, then reach near normal to slightly below normal for the
most part on Thu. Highs in the warmest vlys and inland coastal areas
are expected to be in the upper 60s to low 70s Tue, lower to mid 70s
Wed, and mid 70s to low 80s on Thu.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...(FRI-MON)

The ridge will continue to build over the state through Saturday
while offshore flow strengthens slightly. Temps will jump several
degrees, peaking Saturday in most areas with highs in the 90s in
the valleys and 80s to lower 90s for the interior coastal areas.
Not seeing enough offshore flow or upper support for advisory
level northeast winds at this point. Cooling should begin along
the coast Sunday as light onshore flow returns, but likely one
more day of interior warming. Then cooler for at least
coast/valleys Monday with additional onshore flow but either
little change or just minimal cooling across the Antelope Valley.

&&

.AVIATION...16/0015Z

At 2305Z, there was no marine inversion present at KLAX.

Moderate confidence overall in the 00Z TAFs. Low clouds with MVFR
cigs are expected to develop at most of the airfields from TAF
issuance time at KSBP to early evening at KSMX to late tonight at
most other coastal and vly airfields. Clouds with VFR cigs should
affect the coastal and vly airfields of L.A. County this evening
then lower to MVFR by late tonight. The timing of low cloud
development may be off +/- an hour or two and the change in flight
cats may also be off an hour or two. Most of these airfields should
be VFR for Tue afternoon. At KSBA, KWJF and KPMD, VFR conditions are
expected to prevail thru the TAF period. Gusty nw winds at KSBP and
KSMX will diminish this evening then increase again Tue afternoon.
Gusty w to sw winds will prevail most of the TAF period at KWJF and
KPMD.

KLAX...Moderate confidence overall in the 00Z TAF. Low clouds with
VFR cigs are expected to develop by 05Z, lower to MVFR around 09Z,
then persist thru Tue evening. The timing of low cloud development
may be off +/- an hour or two and the change in flight cats may also
be off an hour or two. There is also a 40-50 percent chance the low
clouds could lift to VFR by Tue afternoon, or scatter to VFR at
times Tue afternoon.

KBUR...Moderate confidence overall in the 00Z TAF. Low clouds with
VFR cigs are expected to persist thru this evening then lower to
MVFR around 12Z. Cigs should improve to VFR by 18Z Tue and remain
VFR thru Tue afternoon. The timing of low cloud development may be
off +/- an hour or two and the change in flight cats may also be off
an hour or two.

&&

.MARINE...15/800 PM...

For the Outer Waters, high confidence in current forecast. Small
Craft Advisory (SCA) level winds will continue through Friday
with a 30% chance of gusts reaching Gale force each afternoon and
evening.

For the Inner Waters, moderate to high confidence in current
forecast. For the waters north of Point Sal, winds will hover
around SCA levels each afternoon/evening through Thursday then
remain below SCA levels Friday/Saturday. For the waters south
of Point Conception, SCA level winds are likely each afternoon
and evening across the western Santa Barbara Channel through
Thursday evening with a 30% chance of SCA level winds across
western sections of PZZ655.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 2 PM to 9 PM PDT Tuesday
      for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Tuesday for
      zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Wednesday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(THU-MON)
Temperatures will warm to well above normal levels by the
weekend.

&&

PUBLIC...Sirard/MW
AVIATION...Sirard
MARINE...RAT/Smith
SYNOPSIS...Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:03 AM PDTGale WatchLOX10 hr
May 16, 11:44 AM PDTWind AdvisoryLOXLos Angeles40 hr
May 16, 1:20 PM PDTGale WarningLOX38 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.